Drug interactions are a significant contributor to the incidence of adverse drug events, with one reference suggesting that 50% of all ADEs are from drug interactions. One such interaction, which occurs between several classes of medications, results in a constellation of symptoms that are bundled into one syndrome called “serotonin syndrome”. Serotonin syndrome may present with symptoms of increased heart rate, shivering, dilated pupils, tremors, rapid muscle contractions, high blood pressure, heat intolerance, hyperthermia, overactive reflexes, mental confusion, hallucinations, muscle twitching, among others. One complaint I’ve heard voiced is that the person says they feel like “the room is closing in around me” or that they “feel like wanting to jump out of my skin”. These symptoms, when not full-blown serotonin syndrome at first, can be quite uncomfortable and should be taken seriously as a possible sign that a more serious, impending outcome can be just around the corner. In fact, if serotonin syndrome progresses it can be life-threatening.
When we have suspected serotonin syndrome, it has on several occasions been between an opiate pain reliever, such as Oxycontin or oxycodone, and an antidepressant, such as Lexapro (escitalopram), trazodone or Effexor (venlafaxine). The oxycodone may interfere with the metabolism of the other drug thereby increasing its serotonergic effects. Removal of one of the agents usually leads to reversion of symptoms and the person feels as if they are back to baseline. In one such case, where we suspected serotonin syndrome, the MD did not think it was the case. One way to confirm if an interaction or adverse drug reaction is occurring is to restart the suspected drug. In this case the person wished to re-start Lexapro, which when added back to his regimen, which included Oxycontin, the symptoms re-emerged. He complained of increased anxiety, tremors, felt as if the room was closing in around him, and he became heat intolerant, and so on. The Lexapro was stopped and Voila!, symptoms dissipated.
Another interaction that we received an alert on was with dextromethorphan, the cough suppressant found in Robitussin DM and almost all over-the-counter cough and cold products. This interaction may be quite relevant due to the easy access of dextromethorphan. When combined with any drug that increases serotonin levels (see chart below), serotonin syndrome may present itself. Although serotonin syndrome is stated to be “rare”, we are seeing all too often the presentation of these symptoms in older adults on drugs that suggest it may be from an interaction. It is also suggested that many of these symptoms are ignored as possibly being serotonin syndrome, and perhaps misinterpreted to be confusion and agitation in someone with dementia. One tip is to always suspect a drug as being responsible for symptoms if it was started in the recent past, such as hours, days or even a couple of weeks. This temporal relationship between the start time of a drug and the emergence of symptoms is a good predictor that there may be an interaction.
TABLE: Drugs with serotonin activity and Drugs that can precipitate serotonin syndrome in combination
NOTE: This list is NOT complete. If you have concerns with this syndrome, please consult a health care professional. Another reference that is a good review of this syndrome is from the Utah Poison Control Center at: http://uuhsc.utah.edu/poison/healthpros/utox/vol4_no4.pdf
|BRAND NAME||GENERIC NAME|
|Robitussin DM||Guaifenesin & dextromethorphan|
|St. John’s wort|